Volume 25, issue 3 (2021)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 25
Issue 5, 2167–2711
Issue 4, 1631–2166
Issue 3, 1087–1630
Issue 2, 547–1085
Issue 1, 1–546

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Free Seifert pieces of pseudo-Anosov flows

Thierry Barbot and Sérgio R Fenley

Geometry & Topology 25 (2021) 1331–1440
Abstract

We prove a structure theorem for pseudo-Anosov flows restricted to Seifert-fibered pieces of three manifolds. The piece is called periodic if there is a Seifert fibration such that a regular fiber is freely homotopic, up to powers, to a closed orbit of the flow. A nonperiodic Seifert-fibered piece is called free. In a previous paper (Geom. Topol. 17 (2013) 1877–1954) we described the structure of a pseudo-Anosov flow restricted to a periodic piece up to isotopy along the flow. Here we consider free Seifert pieces. We show that, in a carefully defined neighborhood of the free piece, the pseudo-Anosov flow is orbitally equivalent to a hyperbolic blowup of a geodesic flow piece. A geodesic flow piece is a finite cover of the geodesic flow on a compact hyperbolic surface, usually with boundary. In the proof we introduce almost k–convergence groups and prove a convergence theorem. We also introduce an alternative model for the geodesic flow of a hyperbolic surface that is suitable to prove these results, and we carefully define what is a hyperbolic blowup.

Keywords
pseudo-Anosov flows, torus decomposition, Seifert pieces
Mathematical Subject Classification 2010
Primary: 34D23, 37D05, 37D20, 37D50, 57R30
Secondary: 34C25, 34C45, 37C10, 57M50, 57M60
References
Publication
Received: 4 February 2017
Revised: 15 March 2019
Accepted: 4 June 2020
Published: 20 May 2021
Proposed: Anna Wienhard
Seconded: David Gabai, Mladen Bestvina
Authors
Thierry Barbot
LMA Avignon University
Campus Jeah-Henri Fabre
Avignon
France
Sérgio R Fenley
Department of Mathematics
Florida State University
Tallahassee, FL
United States